Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Topology and the duals of certain locally compact groups


Author: I. Schochetman
Journal: Trans. Amer. Math. Soc. 150 (1970), 477-489
MSC: Primary 22.60
DOI: https://doi.org/10.1090/S0002-9947-1970-0265513-X
MathSciNet review: 0265513
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider some topological questions concerning the dual space of a (separable) extension $ G$ of a type I, regularly embedded subgroup $ N$. The dual $ \hat G$ is known to have a fibre-like structure. The fibres are in bijective correspondence with certain subsets of dual spaces of associated stability subgroups. These subsets in turn are in bijective correspondence with certain projective dual spaces. Under varying hypotheses, we give sufficient conditions for these bijections to be homeomorphisms, we determine the support of the induced representation $ U^L$ (for $ L \in \hat N$) and we give necessary and sufficient conditions for a union of fibres in $ \hat G$ to be closed.

In a much more general context we study the Hausdorff and CCR separation properties of the dual of an extension. We then completely describe the dual space topology of the above extension $ G$ in an interesting case.

The preceding results are then applied to the case where $ N$ is abelian and $ G/N$ is compact.


References [Enhancements On Off] (What's this?)

  • [1] L. Auslander and C. C. Moore, Unitary representations of solvable Lie groups, Mem. Amer. Math. Soc. No. 62 (1966). MR 34 #7723. MR 0207910 (34:7723)
  • [2] L. Baggett, A weak containment theorem for groups with a quotient $ R$-group, Trans. Amer. Math. Soc. 128 (1967), 277-290. MR 36 #3921. MR 0220869 (36:3921)
  • [3] -, A description of the topology on the dual spaces of certain locally compact groups, Trans. Amer. Math. Soc. 132 (1968), 175-215. MR 0409720 (53:13472)
  • [4] N. Bourbaki, Intégration. Chap. 7, Hermann, Paris, 1963.
  • [5] J. Dixmier, Les $ {C^ \ast }$-algèbres et leurs représentations, Cahiers Scientifiques, fase. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [6] -, Points isolés dans le dual d'un groupe localement compact, Bull. Sci. Math. (2) 85 (1961), première partie, 91-96. MR 24 #A3237. MR 0133403 (24:A3237)
  • [7] J. M. G. Fell, The dual spaces of $ {C^ \ast }$-algebras, Trans. Amer. Math. Soc. 94 (1960), 365-403. MR 26 #4201. MR 0146681 (26:4201)
  • [8] -, $ {C^ \ast }$-algebras with smooth dual, Illinois J. Math. 4 (1960), 221-230. MR 23 #A2064. MR 0124754 (23:A2064)
  • [9] -, Weak containment and induced representations of groups, Canad. J. Math. 14 (1962), 237-268. MR 27 #242. MR 0150241 (27:242)
  • [10] -, A new proof that nilpotent groups are CCR, Proc. Amer. Math. Soc. 13 (1962), 93-99. MR 24 #A3238. MR 0133404 (24:A3238)
  • [11] -, Weak containment and Kronecker products of group representations, Pacific J. Math. 13 (1963), 503-510. MR 27 #5865. MR 0155932 (27:5865)
  • [12] -, Weak containment and induced representations of groups. II, Trans. Amer. Math. Soc. 110 (1964), 424-447. MR 28 #3114. MR 0159898 (28:3114)
  • [13] I. M. Gel'fand and I. I. Pjateckii-Šapiro, Theory of representations and theory of automorphic functions, Uspehi Mat. Nauk 14 (1959), no. 2 (86), 171-194; English transl., Amer. Math. Soc. Transl. (2) 26 (1963), 173-200. MR 22 #2912; MR 27 #1840. MR 0112054 (22:2912)
  • [14] J. Glimm, Type I $ {C^ \ast }$-algebras, Ann. of Math. (2) 73 (1961), 572-612. MR 23 #A2066. MR 0124756 (23:A2066)
  • [15] J. Glimm, Locally compact transformation groups, Trans. Amer. Math. Soc. 101 (1961), 124-138. MR 25 #146. MR 0136681 (25:146)
  • [16] F. P. Greenleaf, Invariant means on topological groups, Math. Studies, no. 16, Van Nostrand, Princeton, N. J., 1969. MR 0251549 (40:4776)
  • [17] S. Grosser and M. Moskowitz, Plancherel measure for central groups, (to appear).
  • [18] G. W. Mackey, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 13, 434. MR 0044536 (13:434a)
  • [19] -, Unitary representations of group extensions. I, Acta Math. 99 (1958), 265-311. MR 20 #4789. MR 0098328 (20:4789)
  • [20] L. Nachbin, The Haar integral, Van Nostrand, Princeton, N. J., 1965. MR 31 #271. MR 0175995 (31:271)
  • [21] R. S. Palais, The classification of $ G$-spaces, Mem. Amer. Math. Soc. No. 36 (1960). MR 31 #1664. MR 0177401 (31:1664)
  • [22] I. Schochetman, Ph.D. Dissertation, Univ. of Maryland, College Park, 1968.
  • [23] A. Weil, L'intégration dans les groups topologiques et ses applications, Actualités Sci. Indust., no. 869, Hermann, Paris, 1940; 2nd ed., 1951. MR 0005741 (3:198b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22.60

Retrieve articles in all journals with MSC: 22.60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0265513-X
Keywords: Locally compact group, dual space, group extension, regularly embedded, stability subgroup, projective representation, projective dual space, induced representation, amenable group, CCR representation, weak containment, hull-kernel topology, support of a representation, double coset, transformation group, orbit space
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society